Kansas, 2011

Damaging Winds in Kansas, April 17, 2011

April 17, 2011 · NWS GLD · 2 events in 1 county or zone

Rain showers developed across northwest Kansas during the afternoon hours. Several reports of wind gusts over 60 mph were reported by the local ASOS in Goodland and a nearby mesonet station.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Rain showers developed across northwest Kansas during the afternoon hours. Several reports of wind gusts over 60 mph were reported by the local ASOS in Goodland and a nearby mesonet station.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 17, 1:31 PM MST, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 17, 1:31 PM MST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
231 PM MDT SUN APR 17 2011

.DISCUSSION...
231 PM MDT SUN APR 17 2011

VERY ACTIVE AND PROGRESSIVE PATTERN CONTINUES THROUGH THE FORECAST
PERIOD...WITH MULTIPLE DISTURBANCES MOVING ACROSS THE WESTERN PLAINS
BRINGING OCCASIONAL PRECIP CHANCES.

A SERIES OF WEAK DISTURBANCES WILL CONTINUE TO PROPAGATE FROM THE
WEST TO THE EAST ALONG A STATIONARY FRONT OVER SW NEBRASKA THIS
AFTERNOON AND EVENING. SOUNDINGS REMAIN VERY DRY BELOW 600MB
ACROSS THE CWA WITH VIRGA...MAYBE A FEW SPRINKLES EXPECTED AT THIS
POINT FOR LOCATIONS ALONG THE KANSAS/NEBRASKA BORDER. THERE IS
SOME WEAK INSTABILITY PRESENT OVER SW NEBRASKA THIS
AFTERNOON...HOWEVER THUNDERSTORM POTENTIAL LOOKS TO REMAIN NORTH
OF THE CWA WHERE BETTER MOISTURE IS PRESENT. THE STATIONARY FRONT
IS EXPECTED TO MOVE SOUTH OVERNIGHT TONIGHT...WITH DECENT LOW
LEVEL MOISTURE RETURN NORTH OF THE FRONT. STRATUS/FOG IS EXPECTED
TO DEVELOP FROM THE NORTHEAST TO THE SOUTHWEST OVER THE FORECAST
AREA BEHIND THIS FRONT. SOUNDINGS WOULD INDICATE MORE OF A STRATUS
EVENT...WITH FOG EXPECTED TO BE PATCHY IN NATURE.

THE PREVIOUSLY MENTIONED STATIONARY FRONT IS EXPECTED TO STALL OVER
SW KANSAS EARLY TOMORROW MORNING...BEFORE MOVING NORTH AGAIN DURING
THE AFTERNOON AS A WARM FRONT. THIS WILL BE THE FOCUS FOR WEATHER ON
MONDAY...WITH ITS POSITION CRITICAL TO BOTH FIRE WEATHER CONCERNS
MONDAY AFTERNOON AND WILL ACT AS A FOCUS FOR CONVECTION DURING THE
AFTERNOON AND EVENING HOURS. FIRE WEATHER CONCERNS ON MONDAY HAVE
DIMINISHED SOME...WITH GUIDANCE NOW INDICATING INITIAL POSITION OF
FRONT FURTHER SOUTH...LIMITING THE OPPORTUNITY FOR RH VALUES TO DROP
BELOW RED FLAG CRITERIA. CURRENT FORECAST PUTS RH VALUES IN THE
UPPER TEENS OVER THE EXTREME SOUTHERN BORDER OF THE CWA...WITH WINDS
GUSTING TO NEAR 30MPH.  THESE CONDITIONS ARE MARGINAL FOR RED FLAG
AS IT STANDS...AND ONLY OVER THE EXTREME SOUTHERN PART OF THE CWA. I
AM HOLDING OFF ON ANY FIRE WEATHER HIGHLIGHTS TO ALLOW SUBSEQUENT
SHIFTS TO RE-EVALUATE WHERE THE CUTOFF BETWEEN THE DRY AIRMASS SOUTH
OF THE FRONT AND MOIST AIRMASS NORTH OF THE FRONT WILL SET UP.

SEVERE THUNDERSTORM THREAT MONDAY AFTERNOON/EVENING IS MARGINAL AT
THIS POINT WITH LARGE HAIL AND HIGH WINDS THE MAIN THREATS. MODERATE
MU CAPE VALUES AROUND 1000 J/KG AND MARGINAL 0-6KM BULK SHEER VALUES
BETWEEN 25-35 FROM THE WEST TO THE EAST ARE EXPECTED OVER THE CWA.
NAM CONTINUES TO INDICATE A BULLSEYE OF 0-3KM HELICITY VALUES IN
EXCESS OF 300 M2/S2 JUST EAST OF THE CWA WHICH IS A CONCERN IF THESE
VALUES WERE REALIZED FURTHER WEST...HOWEVER NAM SEEMS TO BE THE HIGH
OUTLIER AT THIS POINT. IN ANY CASE THUNDERSTORM ACTIVITY DOES LOOK
TO INITIATE NORTH OF THE WARM FRONT BY LATE MONDAY
AFTERNOON...INCREASING IN CONVERGE THOUGH THE EVENING HOURS AS A
SERIES OF STRONG UPPER LEVEL DISTURBANCES PASS ACROSS THE CWA.
THUNDERSTORM THREAT DIMINISHES AFTER MIDNIGHT...WITH RAIN SHOWERS
ACTIVITY EXPECTED TO CONTINUE THROUGH THE DAY TUESDAY. CURRENT
FORECAST WAS IN LINE WITH LATEST GUIDANCE MONDAY NIGHT-TUESDAY WITH
LIKELY POPS OVER THE NORTHER PART OF THE CWA EARLY TUESDAY MORNING
THROUGH TUESDAY AFTERNOON...SO ONLY MINOR CHANGES WERE MADE DURING
THIS FORECAST CYCLE.

THE REMAINDER OF THE FORECAST PERIOD CONTINUES TO BE PROBLEMATIC AS
THE PROGRESSIVE PATTERN PERSISTS. MODELS CONTINUE STRUGGLE WITH THE
TIMING OF SMALLER SCALE FEATURES AND TO VARY IN STRENGTH/TIMING
BETWEEN MODEL RUNS  I SCALED POPS BACK THROUGH THE EXTENDED PERIODS
WITH THE BEST MODEL AGREEMENT ON MEASURABLE PRECIP THURSDAY
EVENING AND FRIDAY WITH A SYSTEM THAT SHOWS VERY SIMILAR
CHARACTERISTICS AS THE ONE ON MONDAY.

DR
&&

.AVIATION...
1145 AM MDT SUN APR 16 2011

FOR THE 18Z TAF...VFR CONDITIONS ARE EXPECTED TO PREVAIL AT BOTH
TERMINALS THROUGH THE FORECAST. MID LEVEL CLOUDS WILL INCREASE LATE
THIS AFTERNOON AS A SHORTWAVE MOVES THROUGH THE REGION. SOUNDINGS
ARE NOT FAVORABLE FOR ANY PRECIPITATION TO REACH THE SURFACE. CLOUDS
WILL DECREASE LATER THIS EVENING BUT NORTHEAST WIND WILL BRING IN
HIGHER RH FOR STRATUS AND VISIBILITY REDUCTION IN FOG. MVFR
CONDITIONS ARE POSSIBLE AT KGLD OVERNIGHT WITH SOME LIFR POSSIBLE AT
KMCK.

FS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Apr 17, 9:34 AM MST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1034 AM MDT SUN APR 17 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1034 AM MDT SUN APR 17 2011 /1134 AM CDT SUN APR 17 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOW RELATIVE HUMIDITY AND GUSTY WIND COULD DEVELOP MONDAY
AFTERNOON OVER SOUTHWEST PORTIONS OF THE AREA...AND CREATE
CRITICAL FIRE WEATHER CONDITIONS.

THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND EVENING. A FEW OF THESE
STORMS COULD PRODUCE SOME LARGE HAIL AND GUSTY WINDS...MAINLY ALONG AND
NORTH OF INTERSTATE 70.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The Goodland radar (KGLD), 2 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sherman

When
April 17, 2:49 PM MST
Where
Sherman County, 0.53 mi E of Goodland
Measured
54 kt (62 mph) measured gust
Reported by
Official NWS Observations
Coordinates
39.350, -101.710

Thunderstorm Wind, Sherman

When
April 17, 2:52 PM MST
Where
Sherman County, 0.84 mi WNW of Caruso
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.335, -101.794

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284798, 284797.